Severe Stomach Pain And Trouble Breathing While Taking Topamax

7 Replies Updated



Conversation Starter

Cyla Says:


I am a 25 year old female. I had been taking topamax (25mg in the morning and 25mg at night) for about three months for migraine prevention until four days ago.

When I first began taking it I realized that I had a few side effects that were easy to find online. These included dizziness, tingling in the hands, feet, and face, as well as a change in the taste of coke (flat and nasty). I also noticed that the effects of drinking alcohol were exacerbated and led to a migraine each time. But besides those two migraines from drinking I did not have any other migraines, which was the only pro about taking this medication.

About a month ago things got really bad for me. I began having severe pain in my upper abdomen on the left side where my stomach is. I also could not eat much since eating made the pain worse. This led to a huge decrease in weight (yay?) but also a trip to the emergency room since I knew something was wrong. The Dr. there said that it was probably not the topamax when I brought that up and instead she believed I had a peptic ulcer or possible Chron's disease and therefore referred me to a GI specialist to get an upper endoscopy and a colonoscopy.

As I was waiting for my procedure date I also experienced another weird and scary thing that I had never previously experienced. I was shopping at the mall when I suddenly felt like I could not breathe. I had to take very shallow breaths because normal and deep breaths made my upper chest hurt very badly. My fiance called the paramedics to make sure I wasn't experiencing anaphilaxys (I wasn't) and then went to the ER again where they found nothing on Xrays or my EKG. They gave me pain medication and said to wait to my procedure with the GI specialist since they believed it must have something to do with my stomach issue. Luckily this side effect only lasted a day and never returned, but it was definitely scary.

The GI Dr. gave me the procedures one week ago and everything came back negative. There was nothing wrong with my stomach or anything. Because of this I started to do more research on topamax even though all of the Dr's I had talked to had said it couldn't be the culprit. However, when doing my research I found a few (though not many) cases that were extremely similar to mine and they shared that going off the topamax made all of their symptoms go away. So I quickly made an appointment with a neurologist and got in the next day so that I could get off of it. The neurologist said that I shouldn't trust the internet and that he didn't believe it was the topamax. I went off of it anyways, and I was right! Within the past four days my symptoms have completely gone away. Thank God! But I am also left with a lot of anger with my Dr's for not believing me or realizing before me that topamax was doing all of this to me...Hope this helps someone!



Showing Replies 1 - 7 of 7 RSS Feed


Page of 1     Sorted By:
1
Verwon Says:

Unfortunately, most doctors don't know the full list of side effects that any given medication could cause. In medical school, they don't spend nearly aenough time learning side effects, if you are curious about them, you are far better served to ask a researcher, or pharmacist. Doctors usually just know the basic most common ones.

Generally, for this medication, the FDA lists them as possibly including nausea, dizziness, nervousness, weight loss, and anorexia.

How are you doing, now? Are you still improving?


REPLYSHAREREPORT
Was this helpful?     1     0  
2
Cyla Says:
via mobile

I am doing great now, totally back to normal. It took 2 days after stopping the meds for the symptoms to subside. I did talk to a pharmacist during everything and they also thought I maybe had an ulcer or something. But I never tried researchers. I do want to contact the FDA though to report my symptoms.

REPLYSHAREREPORT
Was this helpful?     2     0  
3
Sanny Says:
via mobile

Hi - I am experiencing a tingling feeling in my face, migraines, and anxiety (or so it feels) .... what can cause that if I am not on medication?

REPLYSHAREREPORT
Was this helpful?     1     0  
4
Cyla Says:

I would consult with your doctor, a therapist, or psychiatrist if you are experiencing these symptoms without being on any medications. Wish you the best.

REPLYSHAREREPORT
Was this helpful?     0     0  
5
HappyComfort Says:

I was prescribed Topamax before. It made my stomach hurt so bad and I was severely nauseated. I took Wellbutrin instead. I worked like a dream. Now I don't need anything after 5 years on Wellbutrin. YaY! But mine was for depression.

REPLYSHAREREPORT
Was this helpful?     1     0  
6
Deborah Says:

I find the same kind of response from my Neurologist. I've been told by a family doctor, that doctors go by what is most likely to happen in the general population and not pay attention to individual experiences.

I would still work with this Neurologist and make sure he understands all that you've been through because of his insistence that Topamax was not the problem. Be firm with him, it will help the next patient. So glad this is behind you and hope you find the right medicine.


REPLYSHAREREPORT
Was this helpful?     1     0  
7
Danny Says:

I had a similar experience with symbicort inhaler. (I have asthma) My doctor said there were no side effects. But I found out other wise.
I had joint pain, in my knees, back, neck and ankles. A rash below my knee where fluid was coming out from it, my toes were always cold and could not warm up. I told him about the joint pain. He said it was old age and said i should keep taking the drug. I didn't listen to him and stopped. The pain went away, my toes became warm and the rash is mostly gone after four years. But i became very short of breath. I didn't know it was so addictive. I had at the time aerobid and it relieved most of the shortness of breath.


REPLYSHAREREPORT
Was this helpful?     0     0  


Viewing page 1 of 1     Reply


More Discussions:

My Husband Has Been Taking Suboxone For About Three Weeks And In The Last Week He Developed Stomache Flu Symptons Is Having Trouble Keeping Foo
my husband has been taking suboxone for about three weeks and in the last week he has had stomache flu symptons, such as... 3 replies
Severe Stomach Pain While Weaning Off OxyContin?
I've been prescribed OxyContin and Roxycodone for 5 years now due to bilateral bone deformities as well as having no... 1 reply
while taking tab akt4 severe back pain
started taking akt4 six days ago now getting severe low back pain and headache, can I use any painkiller pls advise me...
Severe stomach pain and diarrhea with Lamictal
I have been on 25mg Lamictal for three days. I have had terrible stomach pain and severe diarrhea for three days. Has an... 1 reply
stomach pain and loose motion severely
i got a severe stomach pain from past one month. from past two days i got a loose motion too. my doctor said i have a ul... 2 replies
Amrix and Severe Stomach pain?
My doc prescribed 15mg Amrix for a "severely herniated disc. This is the only new thing I'm taking. Today was 3r... 1 reply
Acutane and severe stomach pain
My 15 year old daughter is on 60mg of acutane for two months now. She recently woke in the middle of the night with seve... 1 reply
severe loose motion and stomach pain she is 11 years old
My daughter is 11 years old and has been having severe stomach pain and loose motion please advise what medicine to be t... 2 replies
I Have Just Started Taking Baralgin M 500g And Now Getting Stomach Pain
Was prescribed Baralgin M 500mg for pain in my head that that just wont go away no matter what l took for it. This table...
If You Are Taking Isosorb Mono And Still Have Trouble Getting A Deep Breath Can Take Nitroglicern To Alleviate Pain
if you are taking isosorb mono and are having trouble taking a deep breath, can you take a nitroglicern pill to alleviat... 1 reply


Post a Reply

No registration needed.
Simply fill out the form below.

 *

 *


 Optional, stays hidden.
Get notified when a reply is posted here.




4) Text Verification: *
Prevents SPAM.

Click here to show the question


with the privacy policy (20191231).


This form will be submitted securely


TRUSTe

Discussion Thread Guidelines: Any participation in the discussion threads signifies your agreement with the Terms of Use and Privacy Policy. (1) Act civilized and be respectful towards others. No profanity, vulgarity or lewd / suggestive content is allowed. (2) Posts encouraging, facilitating, or seeking advice about the abuse of medications or other substances are prohibited. (3) Personal contact information (such as telephone numbers, email addresses, etc) is not allowed to appear on our discussion threads. (4) We do not allow our forums to be used for buying, selling, trading, or for the promotion of a product or service. (5) Posting external links to other web sites is not allowed without our prior approval. (6) We reserve the right to edit or remove content which we find objectionable to the community at our sole discretion.


Note: All times displayed are GMT - 7.

This information has been independently compiled and is for informational purposes only. It is not intended to be a substitute for medical advice from a qualified healthcare professional; nor is it intended to diagnose, treat, cure or prevent any disease. For more details please see the Medical Disclaimer. This page was last updated on 20 June 2017.

We are committed to your privacy.

Copyright © 2005-2020 All Rights Reserved. MedsChat® is a registered trademark of Limelight Innovations L.L.C. 9888 W Belleview Ave #5000, Denver, CO, 80123, USA